Patient Survival After Acute Voluntary Poisoning With a Huge Dose of Oxcarbazepine and Olanzapine.Med Arch. 2018 Oct; 72(4):303-305.MA
Oxcarbazepine is a carbamazepine pre-drug with less drug interactions. Its adverse effects, including hyponatremia, somnolence and ataxia, are dose dependent. Olanzapine is an atypical antipsychotic drug most commonly used to manage psychoses and symptoms of irritability and aggressive behavior. Main side effects include extrapyramidal and anticholinergic symptoms, weight gain, and hyperglycemia.
In this manuscript a case of oxcarbazepine and olanzapine intoxication is discussed. A 45-year-old woman, previously diagnosed with bipolar disorder and chronic alcoholism, was presented two hours after ingestion of 30,000mg of oxcarbazepine and 140 mg of olanzapine, combined with alcohol. She was immediately treated with gastric lavage and administration of activated charcoal. During her hospitalization she was hemodynamically and respiratory stable with no neurological signs and symptoms except for somnolence. Another side effect was hyponatremia. She was discharged from our department in stable clinical condition after being evaluated by a psychiatrist.
Early approach is crucial for the management of drug intoxication. Late symptoms can be avoided through close monitoring of vital signs, mental status and laboratory values. Psychiatric consultation is essential for a better long-term outcome.